Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 202, NWS Tallahassee, FL

August 10, 20205 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 10, 2020, 4:05 PM CDT for 5 counties in Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 4:05 PM CDT (21:05 UTC)
Expired
Aug 10, 2020, 4:45 PM CDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 40 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:25 PM CDTTSTM WND DMGClayhatchee, ALTREE DOWN ACROSS A ROAD IN THE CLAYHATCHEE AREA. REPORTED ON CLAYHATCHEE VOLUNTEER FIRE DEPT FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS52 KTAE 102105
SVRTAE
ALC031-045-061-067-069-102145-
/O.NEW.KTAE.SV.W.0202.200810T2105Z-200810T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
405 PM CDT Mon Aug 10 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southern Dale County in southeastern Alabama...
  Southwestern Henry County in southeastern Alabama...
  Coffee County in southeastern Alabama...
  Northern Geneva County in southeastern Alabama...
  Northern Houston County in southeastern Alabama...

* Until 445 PM CDT.

* At 404 PM CDT, a severe thunderstorm was located over Dothan,
  moving south at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Daleville, Elba, Enterprise, Headland, Dothan, Fort Rucker, Ozark,
  Taylor, Midland City, Kinsey, Ashford, Level Plains, Slocomb,
  Cowarts, Newton, Webb, New Brockton, Columbia, Pinckard and
  Malvern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3148 8620 3149 8619 3140 8512 3115 8515
      3113 8558 3117 8615 3136 8620
TIME...MOT...LOC 2104Z 042DEG 16KT 3125 8545 

HAIL...0.75IN
WIND...60MPH
 
$$

04-MCD
1 follow-up statement
595 
WWUS52 KTAE 102124
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
424 PM CDT Mon Aug 10 2020

ALC031-045-061-067-069-102145-
/O.CON.KTAE.SV.W.0202.000000T0000Z-200810T2145Z/
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-
424 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN DALE...SOUTHWESTERN HENRY...SOUTHERN COFFEE...NORTHERN
GENEVA AND NORTHERN HOUSTON COUNTIES...

At 424 PM CDT, a severe thunderstorm was located near Taylor, or near
Dothan, moving southwest at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Daleville, Elba, Headland, Dothan, Enterprise, Fort Rucker, Taylor,
Midland City, Kinsey, Ashford, Level Plains, Slocomb, Cowarts,
Newton, Webb, New Brockton, Columbia, Pinckard, Malvern and
Clayhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3148 8620 3149 8619 3135 8557 3142 8538
      3140 8512 3115 8515 3113 8558 3117 8615
      3136 8620
TIME...MOT...LOC 2124Z 042DEG 16KT 3118 8552 

HAIL...0.75IN
WIND...60MPH
 
$$

04-MCD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:48 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 10, 2:48 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
348 PM EDT Mon Aug 10 2020

.NEAR TERM [Through Tuesday]...

The combination of plentiful moisture, high instability, and some
synoptic forcing from a mid/upper trough over the southeast states
has allowed for scattered convection to prevail this afternoon.
Showers and thunderstorms are ongoing in the Big Bend and along the
northern half of our forecast area. Locally strong wind gusts, heavy
downpours, and frequent lightning have been the main threats,
necessitating the issuance of several Significant Weather
Advisories today. Convection is expected to persist into the
evening hours, but focus near the I-75 corridor tonight closer to
the more favorable forcing for ascent, offsetting the loss of
daytime heating. Some models are suggesting that a large storm
cluster forms near the northeast CWA boundary, so kept likely PoPs
with a chance of thunder extending from Turner/Worth to Lowndes
County.

Farther upstream, a large convective complex is surging southward
from northern GA. This system is forecast to enter our northern GA
counties overnight into early tomorrow morning. The complex will
likely be weaker than its current state by the time it arrives at
our area because of weak shear, but impulses associated with the
aforementioned trough should help hold the storm cluster together.
Widespread severe weather is not expected, but would not be
surprised if SPC later introduces a marginal risk for potentially
damaging wind gusts. Regardless, high PoPs are forecast just north
of the Tri-state area beginning at 6Z, then spread to the I-10
corridor through the morning. Rain chances then ramp up areawide in
the afternoon through the end of the period as diurnally driven
convection dominates.

Given the moist airmass and light winds in place, some storms will
be effective rainmakers, so there is the potential for localized
flooding. Secondary cell formation is also likely from mesoscale
boundary collisions. High temperatures are forecast to be in the mid
90s, with heat indices generally ranging from 101-105 degrees. Low
temperatures are expected to be in the mid 70s (except along the
immediate coast).

.SHORT TERM [Tuesday Night Through Wednesday Night]...

Widespread convection is expected through the period, especially
during the afternoon and evening hours. This will be in response
to plentiful moisture and instability and a series of weak short
waves passing through. Locally heavy rain and strong to severe
storms likely. Afternoon temperatures will be slightly suppressed
due to clouds and precip.

.LONG TERM [Thursday Through Monday]...

More of the same through the extended period as a very moist
airmass (AOA 2 inch PWAT) remains in place and an upper level
weakness remains over the region. High PoPs and slightly decreased
afternoon temperatures throughout. Daily threat for strong storms
and localized flooding continues.

&&

.AVIATION...
[Through 18Z Tuesday]

Scattered convection will persist thru the afternoon, w/all
terminals (except ECP) having a 18-22Z TEMPO group for TSRA. Gusty
winds and sub-VFR vsbys are possible near storms. Convection
shifts to the I-75 corridor this evening, so kept SHRA thru 6Z at
VLD and ABY. Models also depict a storm cluster moving from the N
overnight/early morning, thus prompting a 9-15Z PROB30 for TSRA at
ABY & VLD. Scattered SHRA/TSRA is expected tmrw afternoon
w/remaining terminals having a PROB30 from 12-18Z.

&&

.MARINE...

Seas look to be less than 2 feet through the period with generally
light winds as well. Isolated to scattered showers and
thunderstorms stay in the forecast through the week with winds and
seas higher in and around thunderstorms.

&&

.FIRE WEATHER...

Moisture will be on the increase which will keep fire concerns
low the next few days. After today, expect lower mixing heights
and an increased potential for patchy fog in the mornings.

&&

.HYDROLOGY...

Afternoon showers and thunderstorms will increase in coverage
through the week with widespread coverage expected across the
area. Generally one to three of rainfall inches is expected but
that will be basin average amounts. Thunderstorms will be moving
slowly and will be efficient rain producers. While river flooding
is not expected, localized flooding is possible.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  74  92  73 /  20  70  40  80  30
Panama City   79  92  78  91  77 /  10  50  30  70  30
Dothan        74  94  73  94  73 /  60  70  30  70  30
Albany        74  94  74  94  74 /  60  70  40  80  30
Valdosta      74  92  73  90  73 /  60  80  40  90  30
Cross City    75  93  74  91  73 /  20  60  30  70  30
Apalachicola  78  91  77  90  76 /  10  50  30  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...IG
MARINE...Johnstone
FIRE WEATHER...Johnstone
HYDROLOGY...Johnstone

In the hours before

Special weather statement, Aug 10, 2:56 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
256 PM CDT Mon Aug 10 2020

ALZ065-066-102045-
Dale AL-Coffee AL-
256 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ozark, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Rucker, Ozark, Newton, New Brockton, Ariton, Mixons Crossroads,
Hunt Field, Dill, Hooper Stage Field, Lowry Mill, Camp Humming Hills,
Mabson, Arguta, Clintonville, Ewell, Roeton, Dale County Lake, Marley
Hill, Camp Alaflo Bsa and Clowers Crossroads.

LAT...LON 3162 8598 3157 8554 3137 8554 3139 8602
TIME...MOT...LOC 1955Z 017DEG 25KT 3148 8571

04-MCD
Special weather statement, Aug 10, 3:14 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Mon Aug 10 2020

GAZ124>127-144>146-102100-
Worth GA-Colquitt GA-Lee GA-Baker GA-Dougherty GA-Terrell GA-
Mitchell GA-
414 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY...MITCHELL...LEE...
EASTERN BAKER...WESTERN COLQUITT...SOUTHEASTERN TERRELL AND WESTERN
WORTH COUNTIES UNTIL 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baconton, or 7 miles southwest of Putney, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newton, Albany, Leesburg, Pelham, Putney, Camilla, Baconton, Doerun,
East Albany, Marine Corps Logistics Base, Turner City, Walker, Sale
City, Sasser, Stocks, Radium Springs, Parkerville, Lester, Pritchetts
and Crestwood.

LAT...LON 3183 8394 3109 8389 3114 8452 3188 8430
TIME...MOT...LOC 2014Z 017DEG 49KT 3140 8419

04-MCD
Special weather statement, Aug 10, 3:16 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
416 PM EDT Mon Aug 10 2020

GAZ129-146>148-159>161-102115-
Berrien GA-Brooks GA-Tift GA-Lanier GA-Lowndes GA-Colquitt GA-
Cook GA-
416 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR COOK...BERRIEN...LANIER...
LOWNDES...BROOKS...EASTERN COLQUITT AND SOUTHEASTERN TIFT COUNTIES
UNTIL 515 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hahira, or 9 miles southwest of Adel, moving south at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nashville, Adel, Valdosta, Lakeland, Quitman, Moultrie, Tifton,
Hahira, Sparks, Enigma, Omega, Ray City, Norman Park, Lenox, Alapaha,
Pavo, I-75 At Exit 16, Moody Air Force Base, Remerton and Meigs.

LAT...LON 3078 8316 3070 8370 3096 8374 3104 8374
      3104 8375 3127 8379 3148 8336 3148 8329
      3126 8304 3119 8305 3118 8297 3101 8297
TIME...MOT...LOC 2016Z 017DEG 49KT 3103 8353

04-MCD
Special weather statement, Aug 10, 3:41 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT Mon Aug 10 2020

GAZ160-161-102130-
Lanier GA-Lowndes GA-
441 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANIER AND EAST
CENTRAL LOWNDES COUNTIES UNTIL 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mayday, or 8 miles north of Statenville, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Naylor, Greenwood and Stockton.

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8312 3079 8313
      3076 8314 3078 8322 3101 8303 3099 8297
      3087 8297
TIME...MOT...LOC 2041Z 017DEG 49KT 3082 8305

04-MCD
Special weather statement, Aug 10, 3:48 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM CDT Mon Aug 10 2020

ALZ065>069-102130-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-
348 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...SOUTHWESTERN HENRY...
COFFEE...NORTHEASTERN GENEVA AND NORTHERN HOUSTON COUNTIES UNTIL 430
PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Daleville, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Elba, Enterprise, Headland, Dothan, Fort Rucker, Ozark,
Taylor, Midland City, Kinsey, Ashford, Level Plains, Cowarts, Newton,
Webb, New Brockton, Pinckard, Lee, Malvern and Clayhatchee.

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8603 3160 8592 3149 8572
      3140 8520 3115 8515 3114 8589 3132 8620
TIME...MOT...LOC 2048Z 017DEG 49KT 3120 8573

04-MCD
Special weather statement, Aug 10, 3:55 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
455 PM EDT Mon Aug 10 2020

GAZ123-125-127-143>146-155>158-102145-
Worth GA-Miller GA-Decatur GA-Colquitt GA-Baker GA-Dougherty GA-
Mitchell GA-Calhoun GA-Seminole GA-Grady GA-Thomas GA-
455 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...GRADY...
EASTERN MILLER...DOUGHERTY...MITCHELL...BAKER AND SOUTHEASTERN
CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA...WESTERN THOMAS COUNTY IN
SOUTH CENTRAL GEORGIA...NORTHEASTERN SEMINOLE COUNTY IN SOUTHWESTERN
GEORGIA...WESTERN COLQUITT AND SOUTHWESTERN WORTH COUNTIES IN SOUTH
CENTRAL GEORGIA UNTIL 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Camilla, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Newton, Bainbridge, Thomasville, Cairo, Pelham, Putney,
Camilla, Albany, Baconton, Ochlocknee, Whigham, West Bainbridge, East
Albany, Marine Corps Logistics Base, Walker, Sale City, Climax,
Brinson and Capel.

LAT...LON 3154 8392 3075 8395 3083 8452 3106 8485
      3126 8466 3126 8464 3128 8464 3161 8432
TIME...MOT...LOC 2055Z 017DEG 49KT 3116 8430

04-MCD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:56 PM CDTSpecial Weather StatementTAECoffee, Dale49 min
Aug 10, 3:48 PM CDTSpecial Weather StatementTAECoffee, Dale, Houston42 min
Aug 10, 4:38 PM CDTSpecial Weather StatementTAECoffee, Geneva, Houston52 min
Aug 10, 5:33 PM CDTSpecial Weather StatementTAEGeneva42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.